MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE

ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Catalog Number 04-9100-1
Medical Device Problem Codes Disconnection (1171); Fluid/Blood Leak (1250); No Fail-Safe Mechanism (2990)
Health Effect - Clinical Codes Cardiopulmonary Arrest (1765); Death (1802); Dyspnea (1816); Exsanguination (1841); Confusion/ Disorientation (2553); Blood Loss (2597)
Date of Event 10/27/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.  clinical investigation: a temporal relationship exists between hd therapy utilizing the custom combi set and patient connector clip (hemaclip) and the patient¿s adverse event(s) of difficulty breathing, pale pallor, blood loss, loss of consciousness and subsequent expiration.The cause of the event(s) was a direct result of the patient¿s dialysis venous bloodline separating from the arterial lumen of the catheter.The cause of the actual disconnection however is unknown; therefore, causality cannot be determined.Catheter/bloodline separation is uncommon; however, these event(s) can result in serious injury, significant blood loss and even death.Access lines should always remain visible to enable the detection of possible blood leaks.Based on the information available, the custom combi set and patient connector clip (hemaclip) cannot be disassociated from the event.There is no documentation of any defect(s) at the connection site, and samples were not retained following the event(s).Therefore, no manufacturer investigation/evaluation can be made of the suspect product(s).Additionally, it is unknown if the hemaclip was engaged prior to the reversal of the bloodlines.If there is any interruption during hd therapy, it is imperative the hemaclip be reapplied/reexamined for proper connection if manipulated in any way.
 
Event or Problem Description
A user facility clinical manager (cm) reported that a patient expired following hemodialysis (hd) treatment.Seventeen minutes after the initiation of the patient¿s hemodialysis (hd) treatment, it was discovered that the prescribed blood flow rate (bfr) could not be achieved.Staff reversed the patient¿s bloodlines in an effort to improve the patient¿s bfr, and a hemaclip was applied to the arterial lumen and venous bloodline of the patient¿s hd catheter; the treatment was restarted.At approximately 15:30, the patient was observed having difficulty breathing and was visibly pale, and blood was noted on the right finger.The patient¿s catheter ports were clamped and a saline bolus was administered.Pablo confirmed that emergency medical services (ems) were called and cardiopulmonary resuscitative (cpr) was initiated.The patient expired in the emergency room at approximately 16:16.Additional information regarding the patient and the event was requested, however, not provided by the facility.The patient connector clip and bloodlines were reported to have been discarded and are not available for manufacturer evaluation.
 
Additional Manufacturer Narrative
Correction: plant investigation: the sample was not returned to the manufacturer.A manufacturing review was performed on the products shipped to the user facility for the ten (10) month time frame which immediately preceded the event occurrence date, however no information was found.An investigation of the device history records (dhr) could not be conducted because the lot number is unknown and no information was found in the shipping records.The instructions for use were reviewed and it was confirmed that the connection and disconnection steps were explained in a detailed manner, including pictures and visual aids.As a physical evaluation could not be performed, a definitive conclusion regarding the reported incident could not be reached and a cause could not be confirmed.

Brand Name
PATIENT CONNECTOR CLIP (NON-STERILE)
Common Device Name
SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
MDR Report Key8103432
Report Number8030665-2018-01868
Device Sequence Number1332695
Product Code FJK
UDI-Device Identifier00840861100828
UDI-Public00840861100828
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K001873
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/27/2018
Report Date (Section F) 11/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04-9100-1
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date10/27/2018
Device Age1 MO
Event Location Outpatient Treatment Facility
Date Report to Manufacturer11/08/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/21/2018
Initial Report FDA Received Date11/26/2018
Supplement Report FDA Received Date12/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS BLOODLINES; FRESENIUS DIALYZER; FRESENIUS GRANUFLO DIALYSIS CONCENTRATE; FRESENIUS NATURALYTE DIALYSIS CONCENTRATE
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening; Required Intervention;
Patient Age75 YR
Patient Weight44
Date Report Sent to FDA11/07/2018